Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 233, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2022, 8:42 PM CDT for Dakota County, Goodhue County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2022, 8:42 PM CDT (01:42 UTC)
- Expired
- Jul 31, 2022, 9:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Goodhue County, MN
The radar
The Minneapolis radar (KMPX), 63 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1636 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 8.1
The text
As transmitted.
040
WUUS53 KMPX 010142
SVRMPX
MNC037-049-010230-
/O.NEW.KMPX.SV.W.0233.220801T0142Z-220801T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
842 PM CDT Sun Jul 31 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
South central Dakota County in east central Minnesota...
West central Goodhue County in southeastern Minnesota...
* Until 930 PM CDT.
* At 842 PM CDT, a severe thunderstorm was located over Stanton, or 7
miles east of Northfield, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cannon Falls around 855 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4442 9305 4447 9304 4447 9308 4448 9309
4454 9306 4454 9271 4432 9278
TIME...MOT...LOC 0142Z 275DEG 18KT 4448 9302
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG1 follow-up statement
162
WWUS53 KMPX 010218
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
918 PM CDT Sun Jul 31 2022
MNC037-010228-
/O.CAN.KMPX.SV.W.0233.000000T0000Z-220801T0230Z/
Dakota MN-
918 PM CDT Sun Jul 31 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DAKOTA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4441 9300 4452 9291 4454 9271 4432 9278
TIME...MOT...LOC 0218Z 275DEG 18KT 4446 9277
$$
MNC049-010230-
/O.CON.KMPX.SV.W.0233.000000T0000Z-220801T0230Z/
Goodhue MN-
918 PM CDT Sun Jul 31 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WEST CENTRAL GOODHUE COUNTY...
At 918 PM CDT, a severe thunderstorm was located 7 miles southeast of
Cannon Falls, or 12 miles southwest of Red Wing, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Goodhue County, including the following locations... Hader,
Vasa and Wastedo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4441 9300 4452 9291 4454 9271 4432 9278
TIME...MOT...LOC 0218Z 275DEG 18KT 4446 9277
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MPGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:01 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 31, 7:01 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 701 PM CDT Sun Jul 31 2022 .DISCUSSION...(This evening through Sunday) Issued at 131 PM CDT Sun Jul 31 2022 KEY MESSAGES: - Some severe thunderstorms are possible late this afternoon and evening, primarily north of I-94 and east of I-35. - Heat and humidity returns Tuesday, but the intensity continues to trend down. - More thunderstorms, some severe, are possible Tuesday night. A band of showers and thunderstorms that tracked eastward across western and southern Minnesota has largely dissipated with clouds scattering. Atmospheric recovery is taking place across western Minnesota early this afternoon ahead of a vigorous short wave over North Dakota and an approaching cold front. Clusters of thunderstorms are expected to develop after 4 PM over central Minnesota, then spread southeast into Wisconsin during the early evening hours. A somewhat dry boundary layer will favor damaging wind gusts with these clusters, but if a few embedded supercells can develop then they would also pose a large hail threat. Veered surface winds near the front will limit the tornado potential. A cooler and drier airmass will arrive Monday with high pressure sliding across the Upper Midwest. A warm front will follow Monday night as it shifts east across the Plains into Minnesota. The front may provide enough focus for a couple nocturnal storms, provided 850 mb moisture increases markedly overnight. Warm air advection throughout Tuesday will bring a very warm and increasingly humid airmass northward. As temperatures climb well into the 90s across western Minnesota, heat indices in the low to mid 100s are possible depending on whether dew points continue rising through mid to late afternoon. Held off on an Excessive Heat Watch due to the trend for slightly cooler temperatures in the last several runs of the NBM, but heat headlines in some form appear likely for Tuesday. A cold front will sag south Tuesday night and Wednesday. Forecast soundings (aside from the GFS which is way too hot and dry) generate robust instability, but also appear strongly capped. Likely PoPs from the NBM seemed too high given the low level capping, so reduced them to around 40 percent or less. Beyond midweek, ridging will return to the Rockies and high Plains, keeping the pattern tranquil here until maybe next weekend when the next trough approaches from the northwest. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 632 PM CDT Sun Jul 31 2022 Cold front moving across MN pretty much on schedule with the going forecast. It is in the process of clearing STC now, with chances for TS continuing at MKT/MSP/RNH/EAU until the front clears a location. Tonight, the question becomes how far southwest do the post frontal MVFR cigs currently up over northeast ND/northwest MN spread. HREF probs for MVFR cigs show the greatest probability for reduced cigs going across northern MN into western WI, though showing potential for lower cigs for all terminals but RWF. This summer, LAV guidance has had a tendency to over predict MVFR cigs, so tried to be a little bit more optimistic than the LAV at MN locations. By late morning, expect skies to become mostly clear skies with northwest wind diminishing during the day as high pressure moves across the area. KMSP...cold front is now approaching Glencoe and will clear MSP between 2z and 3z. You can't rule out TS until the front passes, though it is looking like MSP will once again miss the rain. Not convinced on MSP seeing MVFR for a prolonged period of time, so did back that off to a tempo group, but will continue to monitor trends. /OUTLOOK FOR KMSP/ Tue...VFR. Chc TSRA overnight. Wind S 10-20G30 kts. Wed...VFR. Chc A.M. SHRA/TSRA. Wind NW 10-15 kts. Thu...VFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Borghoff AVIATION...MPG
Hazardous weather outlook, Jul 31, 3:29 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 329 PM CDT Sun Jul 31 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 012030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 329 PM CDT Sun Jul 31 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms can be expected this evening, a few of which may be severe, particularly over eastern Minnesota through western Wisconsin. The main hazards are large hail and damaging winds but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat and humidity will increase this week, peaking on Tuesday with highs in the mid to upper 90s for much of the coverage area. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening.
In the hours before
Special weather statement, Jul 31, 7:04 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT Sun Jul 31 2022
MNZ083-084-010100-
Waseca MN-Blue Earth MN-
704 PM CDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of southeastern Blue
Earth and southwestern Waseca Counties through 800 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm over
Good Thunder, or 13 miles south of Mankato, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mapleton around 715 PM CDT.
Other locations in the path of this storm include St. Clair and
Pemberton.
This includes U.S. Highway 14 near mile marker 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4388 9413 4400 9417 4414 9375 4385 9366
4384 9372
TIME...MOT...LOC 0004Z 249DEG 21KT 4397 9407
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CTGLocal storm report, Jul 31, 7:30 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 2 SW MAPLETON 43.91N 93.98W
07/31/2022 M0.75 INCH BLUE EARTH MN TRAINED SPOTTER
&&The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:04 PM CDT | Special Weather Statement | MPX | Blue Earth | 56 min |
| Jul 31, 7:28 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Waseca | 47 min |
| Jul 31, 8:03 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 42 min |
| Jul 31, 8:52 PM CDT | Special Weather Statement | MPX | Washington | 38 min |
| Aug 1, 3:31 AM CDT | Heat Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 32 more | 41 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.